Alert archive / Wyoming / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Riverton, WY

May 16, 2013Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 16, 2013, 1:14 PM MDT for Fremont County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2013, 1:14 PM MDT (19:14 UTC)
Expired
May 16, 2013, 1:45 PM MDT
In force
31 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:22 AM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 16, 11:22 AM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1122 AM MDT THU MAY 16 2013

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

A FEW SHOWERS CONTINUE ACROSS PORTIONS OF NORTHERN AND WESTERN
WYOMING THIS MORNING. SHOWER ACTIVITY WILL WEAKEN...BUT SOME SHOWER
ACTIVITY WILL REMAIN OVER THE AREA THROUGH THE MORNING.

A WAVE OF LOW PRESSURE WILL MOVE THROUGH THE STATE TODAY. THIS
SYSTEM WILL BRING ANOTHER ROUND OF INSTABILITY ACROSS THE STATE.
THUNDERSTORMS WILL BE POSSIBLE...WITH SOME THUNDERSTORM ACTIVITY
POSSIBLE DURING THE LATE MORNING HOURS. THUNDERSTORM COVERAGE AND
LIKELIHOOD WILL INCREASE THROUGH THE AFTERNOON. GUSTY WIND WILL BE
THE PRIMARY THREAT WITH ANY ACTIVITY...THOUGH SMALL HAIL WILL NOT BE
OUT OF THE QUESTION...ALONG WITH INSTANCES OF HEAVY RAIN. PAST
WILDFIRE BURN SCARS WILL BE MONITORED CLOSELY FOR ANY POTENTIAL
FOR FLOODING. ANOTHER DAY OF MILD TO WARM TEMPERATURES MAY ALSO
CONTINUE TO MELT SNOW PACK ACROSS THE HIGHER TERRAINS. RIVER
MONITORING EQUIPMENT WILL CONTINUE TO BE WATCHED FOR ANY
SIGNIFICANT RISES TODAY.

A STRONGER TROUGH OF LOW PRESSURE WILL MOVE TOWARDS THE AREA FRIDAY
MORNING AND AFTERNOON. WITH AN INCREASING SOUTHWEST FLOW...AND A
SLIGHT NEGATIVE TILT TO THE SYSTEM...SHOWERS AND THUNDERSTORMS WILL
AGAIN DEVELOP. SHOWER ACTIVITY WILL BE FOUND ESPECIALLY ACROSS THE
WESTERN MOUNTAINS AND VALLEYS FRIDAY MORNING...WITH COVERAGE
SPREADING TO INCLUDE MUCH OF NORTHWESTERN WYOMING BY FRIDAY
AFTERNOON. CONFIDENCE IS FAIR WITH THE DEVELOPMENT OF THIS PATTERN
AS THERE IS A FAIR AMOUNT OF CONSISTENCY BETWEEN THE VARIOUS MODELS.

THE TROUGH WILL MOVE THROUGH THE AREA ON SATURDAY BRINGING COOLER
TEMPERATURES ACROSS THE FORECAST AREA. ADDITIONALLY...THE PRESENCE
OF THIS SYSTEM WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS BY
LATE SATURDAY MORNING. SHOWERS WILL CONTINUE THROUGH THE EARLY
EVENING HOURS...WITH COVERAGE DECREASING WITH THE LOSS OF DAYLIGHT.

.LONG TERM...SUNDAY THROUGH THURSDAY

AN UPPER LOW/TROUGH ASSOCIATED WITH A REX BLOCK ACROSS NORTH
AMERICA WILL AFFECT THE FORECAST AREA SUNDAY AND MONDAY. THIS WILL
RESULT IN COOL AND INCLEMENT WEATHER BOTH DAYS. A SECONDARY COLD
FRONT ASSOCIATED WITH THIS TROUGH IS EXPECTED TO PUSH SOUTH ACROSS
THE FORECAST AREA SUNDAY INTO SUNDAY NIGHT. GLOBAL MODELS ARE
SHOWING THE POTENTIAL FOR UPSLOPE POTENTIAL EAST OF THE DIVIDE IN
WAKE OF THIS FRONT. THE FLOW IS EXPECTED TO BACK MONDAY
NIGHT/TUESDAY AS THE UPPER LOW/TROUGH SHIFTS INTO THE PLAINS
SHUTTING OFF THE UPSLOPE FLOW. ALTHOUGH THERE WILL BE CHANCES FOR
PRECIPITATION ACROSS THE ENTIRE AREA SUNDAY AND MONDAY...THE BEST
CHANCE WILL BE EAST OF THE DIVIDE. PRECIPITATION TYPE WILL BE VALLEY
RAIN AND MOUNTAIN SNOW...WITH A SNOW/RAIN ELEVATION RANGING
ROUGHLY BETWEEN 7500 AND 9000 FEET SUNDAY AND MONDAY.

WEAK RIDGING IS EXPECTED ACROSS THE FORECAST AREA TUESDAY...IN
BETWEEN AN UPPER LOW ACROSS THE MIDWEST AND A STRONGER UPPER LOW
PUSHING INTO THE PACIFIC NORTHWEST. THIS WILL RESULT IN WARMER AND
DRIER CONDITIONS TUESDAY. HOWEVER STILL CANNOT RULE OUT SOME
CONVECTION ESPECIALLY EAST OF THE DIVIDE.

GLOBAL MODELS ARE IN GOOD AGREEMENT THAT THE STRONG UPPER LOW
PUSHING INTO THE PACIFIC NORTHWEST LATE TUESDAY INTO TUESDAY NIGHT
WILL REMAIN ACROSS PACIFIC NORTHWEST AREA WEDNESDAY AND THURSDAY.
THE MAIN RESULT FOR THE FORECAST AREA WILL BE WARMING TEMPERATURES
AND INCREASING SOUTHWEST FLOW. MOISTURE APPEARS TO BE SOMEWHAT
LIMITED IN THE SOUTHWEST FLOW AHEAD OF THIS UPPER LOW...BUT ENOUGH
TO WARRANT SLIGHT CHANCE POPS...MAINLY ACROSS THE WEST AND
NORTHWEST.

&&

.AVIATION.../18Z ISSUANCE/

ISOLATED THUNDER OVER WESTERN MOUNTAINS BETWEEN KJAC AND KBPI THIS
MORNING ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. ISOLATED TO
SCATTERED CONVECTION IS EXPECTED THIS AFTERNOON INTO THE EVENING.
THE BEST CONCENTRATION SHOULD BE ACROSS THE NORTHWEST...BUT ALL TAF
SITES EXCEPT WILL HAVE THE POSSIBILITY OF THUNDERSTORM ACTIVITY THIS
AFTERNOON. MOST OF THIS ACTIVITY WILL WANE AN HOUR OR TWO AFTER
SUNSET...EXCEPT ACROSS THE WEST AND NORTHWEST. KJAC WILL HOWEVER
HAVE CONVECTION AROUND THROUGH THE ENTIRE NIGHT WITH DECENT UPPER
LEVEL SUPPORT. VFR CONDITIONS ARE EXPECTED AT MOST TAF
SITES...EXCEPT FOR BRIEF PERIODS OF MVFR/IFR CONDITIONS ASSOCIATED
WITH ANY SHOWER/THUNDERSTORM ACTIVITY.  KJAC COULD BE AFFECTED AFTER
03Z FRIDAY WHERE A SIGNIFICANT MVFR AREA COULD DEVELOP AS MORE
STRATIFORM PRECIP DEVELOPS.  WILL KEEP VFR CONDITIONS FOR NOW...AND
TACKLE THIS QUESTION MORE WITH THE EVENING TAF RELEASE.

&&

.FIRE WEATHER...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY.
WITH INCREASED CLOUD COVER TODAY...HUMIDITY WILL BE SLIGHTLY HIGHER
TODAY THAN WAS EXPERIENCED ON WEDNESDAY. HOWEVER...SOME AREAS WILL
STILL BE IN THE LOW TO MID TEENS...ESPECIALLY ACROSS THE CENTRAL AND
EASTERN BASINS. WIND WILL BECOME GUSTY IN THE AFTERNOON HOURS THE
NEXT COUPLE OF DAYS...ESPECIALLY ACROSS SWEETWATER AND NATRONA
COUNTIES. ERRATIC AND STRONGER WIND WILL BE POSSIBLE WITH
THUNDERSTORM ACTIVITY. AFTERNOON SHOWERS AND THUNDERSTORMS WILL
CONTINUE FOR THE NEXT COUPLE OF DAYS. A STRONGER TROUGH OF LOW
PRESSURE WILL MOVE ACROSS THE AREA ON SATURDAY...BRINGING COOLER
TEMPERATURES AND WIDESPREAD SHOWER ACTIVITY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...BRAUN
FIRE WEATHER...BRANHAM
Hazardous weather outlook, May 16, 5:00 AM MDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU MAY 16 2013

WYZ001>020-022>030-171200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. LOCALIZED VERY HEAVY RAINFALL...AND DANGEROUS CLOUD TO
GROUND LIGHTNING WILL BE THE MAIN HAZARDS.

ALSO...RIVERS AND STREAMS WILL CONTINUE TO RISE AS THE RAPID MELTING
OF THE MOUNTAIN SNOWPACK CONTINUES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL COVER
MUCH OF CENTRAL AND WESTERN WYOMING. A FEW OF THESE STORMS COULD BE
QUITE STRONG.

SATURDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE
ACROSS MOST OF THE AREA.

SUNDAY AND MONDAY...A MUCH COLDER STORM SYSTEM MAY DEVELOP OVER THE
ROCKIES POSSIBLY SPREADING AN UPSLOPE RAIN EVENT TO CENTRAL WYOMING
WITH SNOW IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER INCLUDING
HAIL OF ANY SIZE...WINDS GREATER THAN 45 MPH...RAIN TOTALS OVER A
HALF AN INCH...ANY FLOODING...AS WELL AS ANY CREEKS OR STREAMS THAT
ARE BANKFULL OR RISING FAST.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:22 PM MDTSpecial Weather StatementRIWJohnson38 min
May 16, 4:55 PM MDTSpecial Weather StatementRIWJohnson50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.